Nebraska, 2011

Flood in Nebraska, July 9 to 10, 2011

July 9 to 10, 2011 · NWS OAX · 1 event in 1 county or zone

Rainfall of 3 to 5 inches fell in several hours on the upper reaches of the Big Blue River. This caused minor lowland flooding along the Big Blue River near Surprise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Rainfall of 3 to 5 inches fell in several hours on the upper reaches of the Big Blue River. This caused minor lowland flooding along the Big Blue River near Surprise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 2:34 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 2:34 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 PM CDT SAT JUL 9 2011

.DISCUSSION...
RAIN CHANCES AND AMOUNTS OVER THE NEXT SEVERAL NIGHTS ARE THE
PRIMARY FORECAST CONCERNS.

UPPER RIDGE WAS STRETCHED OUT THROUGH THE SOUTHERN CONUS TODAY WITH
RELATIVELY FAST-MOVING WESTERLY MID LEVEL FLOW OVER THE CENTRAL AND
NORTHERN PLAINS. UNDER THOSE WESTERLIES...A FRONTAL BOUNDARY WAS
SITUATED FROM EASTERN SOUTH DAKOTA INTO NORTHERN NEBRASKA...AND THAT
FRONT WILL BE A FOCUS FOR OUR RAIN CHANCES THROUGH EARLY WEEK...WITH
SEVERAL IMPULSES ROLLING THROUGH THE UPPER FLOW PROVIDING HELP. A
MOIST AND POTENTIALLY UNSTABLE AIRMASS WILL REMAIN IN PLACE AS
SURFACE DEW POINTS REMAIN IN THE UPPER 60S TO MIDDLE 70S. SO
AFTERNOON HEATING ALONG FRONTAL ZONE...ALONG WITH UPPER WAVES
TRIGGERING OVERNIGHT MCS ACTIVITY.

THIS AFTERNOON INSTABILITY WAS FOCUSED ALONG FRONTAL BOUNDARY TO OUR
NORTHWEST...BUT A POCKET OF LOW CINH AND CUMULUS WAS NOTED NEAR AND
NORTHWEST OF NORFOLK. THIS AREA HAS BEEN EXPANDING SLOWLY OVER THE
PAST HOUR...SO WE COULD SEE SOME DEVELOPMENT THERE. AND ALSO ALONG
FRONT IN SOUTH DAKOTA THAT WILL EVENTUALLY WORK INTO NORTHEAST
NEBRASKA. LATER TONIGHT...MCS IS EXPECTED TO DEVELOP IN SOUTHWEST
NEBRASKA AND TRACK EAST INTO SOUTHEAST AND EAST CENTRAL NEBRASKA BY
12Z. THETA-E ADVECTION WITH MODERATE LOW LEVEL JET SHOULD MAINTAIN
ANY STORMS THAT DEVELOP IN THE HIGH PLAINS. THIS ACTIVITY SHOULD
PUSH OFF TO THE EAST SUNDAY MORNING LEAVING MUCH OF THE DAY DRY OVER
ALL OF THE CWA.

HOWEVER SIMILAR SCENARIO WILL LIKELY PLAY OUT SUNDAY AFTERNOON/NIGHT
AS FRONTAL BOUNDARY REPOSITIONS ITSELF JUST NORTHWEST OF THE CWA
DURING AFTERNOON HEATING. MORE STORMS ARE POSSIBLE IN OUR NORTHWEST
BEFORE 00Z NEAR FRONTAL ZONE...BUT BETTER CHANCES COME OVERNIGHT AS
ANOTHER WAVE TRIGGERS STORMS IN THE HIGH PLAINS DURING THE
AFTERNOON/EVENING. MCS WILL AGAIN MOVE INTO OUR CWA AFTER
MIDNIGHT...WITH FOCUS LIKELY NORTH OF INTERSTATE 80. AGAIN THIS
ACTIVITY SHOULD PUSH OFF TO THE EAST MONDAY MORNING.

AND YET A THIRD MCS IS LIKELY MONDAY NIGHT WITH ANOTHER IMPULSE
ROLLING THROUGH WESTERLY FLOW ALOFT. MODELS PAINT SURFACE FRONT OVER
OUR SOUTHERN CWA MONDAY AFTERNOON/EVENING WITH 850 BOUNDARY ALONG
OUR NORTHERN BORDER. MODEST LOW LEVEL JET WILL AGAIN SPARK
CONVECTION MONDAY EVENING/NIGHT...BUT FOCUS IS IN QUESTION AS
EARLIER CONVECTIVE CLUSTERS REORIENT SURFACE/850 BOUNDARIES. SO WILL
BE A LITTLE MORE BROAD-BRUSHED WITH POPS THROUGH TUESDAY MORNING.

WITH EACH OF THESE SYSTEMS...HEAVY RAIN IS A POSSIBILITY AS
PRECIPITABLE WATER VALUES REMAIN NEAR OR ABOVE 1.75 INCHES. AND
EAST-WEST ORIENTED BOUNDARIES WITH EASTWARD-MOVING COMPLEXES
SUGGEST TRAINING OF STORMS COULD PRODUCE LOCALIZED AMOUNTS WELL OVER
3 INCHES EACH NIGHT. SYSTEMS SHOULD TAKE SLIGHTLY DIFFERENT
LATITUDINAL TRACKS EACH NIGHT...SO WIDESPREAD FLOODING IS NOT
EXPECTED. BUT ANY BIG RAIN AMOUNTS WILL ONLY EXASPERATE FLOODING
ALONG THE MISSOURI RIVER.

AS WE HEAD INTO THE MIDDLE OF THE WEEK...UPPER RIDGE WILL BEGIN
BUILDING NORTH INTO OUR AREA. HOWEVER TUESDAY NIGHT AND WEDNESDAY
NIGHT WILL AGAIN PROVIDE A CHANCE FOR MCS DEVELOPMENT. BY THIS
TIME...THE FOCUS SHOULD MOVE TO OUR NORTHERN CWA AS WESTERLIES SHIFT
SLIGHTLY NORTH...BUT AGAIN LOCALLY HEAVY RAIN IS POSSIBLE.

HOT AND HUMID CONDITIONS ARE EXPECTED BY THE END OF THE WEEK WITH
UPPER RIDGE NOSING NORTH.

DERGAN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

SEVERAL BOUNDARIES LOCATED OVER THE CENTRAL PLAINS THIS AFTERNOON
WILL INCREASE CHANCE OF CONVECTION DURING THE PERIOD AT ALL THREE
TAF SITES. VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS.
INITIAL DEVELOPMENT INDICATED FOR KOFK AREA 21Z-24Z AS NORTHERN
BOUNDARY APPROACHES NORTHERN NEBRASKA BORDER. SOME CHANCE LATER
TONIGHT AFTER 06Z FOR KLNK AS SOUTHERN BOUNDARY ACROSS KANSAS HELPS
FOCUS DEVELOPMENT. KOMA IN BETWEEN THESE TWO BOUNDARIES AND HAVE
KEPT MENTION OF CONVECTION OUT AT THIS TIME.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TO 8 PM CDT SUNDAY FOR NEZ050-065-066-
     068-078-088>093.

IA...NONE.
&&
Hazardous weather outlook, Jul 9, 6:48 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
748 PM CDT SAT JUL 9 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101500-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
748 PM CDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THUNDERSTORMS OVER WESTERN NEBRASKA AND NORTHERN KANSAS MAY MOVE
INTO EASTERN NEBRASKA AND WESTERN IOWA AFTER MIDNIGHT. MUCH OF
THIS ACTIVITY WILL LIKELY REMAIN BELOW SEVERE LIMITS...BUT SOME
SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. ALSO...DUE TO HIGH
MOISTURE CONTENT IN THE ATMOSPHERE...SOME LOCALLY HEAVY RAIN WILL
ALSO BE POSSIBLE. SOME OF THESE THUNDERSTORMS MAY LINGER INTO
SUNDAY MORNING...ESPECIALLY ACROSS WESTERN IOWA.

TEMPERATURES ON SUNDAY ARE EXPECTED TO CLIMB INTO THE MID 90S OVER
SOUTHEAST ON SUNDAY. THIS COUPLED WITH THE VERY HIGH HUMIDITY WILL
CREATE DANGEROUS HEAT INDEX VALUES OF 105 TO 108 DURING THE
AFTERNOON HOURS. A HEAT ADVISORY HAS BEEN ISSUED FOR SOUTHEAST
NEBRASKA FOR SUNDAY AFTERNOON.

WIDESPREAD FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. MINOR
FLOODING IS ALSO EXPECTED ALONG THE BIG BLUE RIVER IN BUTLER
COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING AND
OVERNIGHT...AS WELL AS MONDAY INTO WEDNESDAY. THESE CHANCES WILL
BE IN RESPONSE TO A WEAK COLD FRONT THAT MOVES INTO THE REGION...AND
THEN STALLS OR WEAKENS. ALTHOUGH UPPER LEVEL FORCING APPEARS TO BE
MARGINAL THROUGH THIS PERIOD...HIGH LEVELS OF INSTABILITY AND THE
WEAK BOUNDARY COULD ALLOW STRONG OR SEVERE THUNDERSTORMS TO
DEVELOP OVER THE REGION. LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN ARE ALL POSSIBLE WITH THE STRONGER STORMS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY WILL LIKELY NOT BE NEEDED TONIGHT OR ON SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
July 9, 7:00 PM CST to July 10, 10:00 PM CST
Where
Butler County, 2.51 mi W of Surprise to 0.45 mi WNW of Surprise
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.106, -97.368

Rainfall of 3 to 5 inches fell across sections of the upper Big Blue River west of Surprise. The heavy rain caused the Big Blue River near Surprise to exceed its 7 foot flood stage for a little over 24 hours. The flooding affected mainly agricultural lowlands along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309517.